Alert archive / Kentucky / Tornado Warnings in 1997
Tornado Warning 10, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Mar 28, 1997, 10:30 PM EST for Laurel County, Kentucky. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 28, 1997, 10:30 PM EST (03:30 UTC)
- Expired
- Mar 28, 1997, 11:30 PM EST
- In force
- 60 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Laurel County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 10:30 PM EST | Tornado F0 | East Bernstadt, KY | |
| Mar 28, 10:34 PM EST | Hail 1 | East Bernstadt, KY | |
| Mar 28, 10:40 PM EST | Hail 1 | London, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 7:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 290330 RRA TORJKL KYC125-290430- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON KY 1030 PM EST FRI MAR 28 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1130 PM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTH CENTRAL KENTUCKY ...NORTHERN LAUREL DOPPLER RADAR INDICATED A POSSIBLE TORNADO NEAR EAST BERNSTADT OR ABOUT 5 MILES NORTHWEST OF LONDON. THE STORM WAS MOVING EAST AT 45 MPH. THE TOWNS OF MCWHORTER AND ATLANTA ARE IN THE PATH OF THIS STORM. TAKE COVER IMMEDIATLELY IF YOU LIVE IN NORTHERN LAUREL COUNTY. BALLARD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:17 PM EST, 7 hours 13 minutes earlier.
Area forecast discussion, Mar 28, 3:17 PM EST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 315 PM EST FRI MAR 28 1997 FINALLY VIEWED THE MODEL DATA AND FEEL THAT THE THREAT OF SIGNIFICANT SEVERE WEATHER WILL NOT BE IN OUR AREA UNTIL VERY LATE TONIGHT. SFC ANALYSIS AND UA COMPARISONS TO THE AVN/NGM AND ETA GRIDS SUGGESTS THAT THE ETA IS MOST LIKELY THE BETTER MODEL TO GO WITH SO HAVE COMMITED. THIS ALSO GOES WELL WITH THE CURRENT SATELLITE IMAGERY. THERE IS A STRONG S/WV MOVING OUT OF THE PLAINS AND THIS IS WELL REPRESENTED BY THE ETA. THERE IS A STRONG TROP FOLD ORIGINATING IN THIS AREA RIDES INTO THE MAIN TROF AXIS AND SHOULD GEN UP A SIGNIFICANT LOW. THE SURFACE LOW HAS BEEN SLOW TO WRAP UP AND THE 18Z PRES CHGS SUGGEST THAT THERE SHOULD BE TWO LOCATIONS TO WORRY ABOUT OVERNIGHT. EXPECT THAT THE SEVERE WEATHER WILL LIKELY SHIFT NORTH AND EAST INTO THE OHIO RIVER VALLEY WITH A SECOND AREA SOUTH OF THE BLUEGRASS IN THE DEEP MOISTURE AND SHARP BAROCLINIC AREA. FOR NOW FEEL THAT THE CURRENT TIMING OF THE MORNING UPDATE IS FINE AND WOULD LIKE TO KEEP THE TREND. PERSONALLY DO NOT ANTICIPATE MUCH IN THE WAY OF SEVERE IN ERN KY...BUT CUD SEE SOME VERY HEAVY RAIN OVER THE MOUNTAINS ALONG THE SOUTHERN AND EAST`ER BORDER. I COULD BE WRONG. JKL 50/61/39 +62 LOZ 49/62/37 +52 LEWIS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 8:46 PM EST | Tornado Warning | JKL | Rockcastle | 59 min |
| Mar 28, 8:46 PM EST | Tornado Warning | JKL | Wayne | 59 min |
| Mar 28, 8:46 PM EST | Tornado Warning | JKL | Powell | 59 min |
| Mar 28, 10:09 PM EST | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Rockcastle | 51 min |
| Mar 28, 10:34 PM EST | Severe Thunderstorm Warning | JKL | Clay | 61 min |
| Mar 28, 10:37 PM EST | Severe Thunderstorm Warning | JKL | Owsley | 63 min |
| Mar 28, 10:52 PM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming | 53 min |
| Mar 28, 10:53 PM EST | Severe Thunderstorm Warning | JKL | Leslie, Perry | 62 min |
| Mar 28, 10:53 PM EST | Severe Thunderstorm Warning | JKL | Breathitt | 62 min |
| Mar 28, 11:37 PM EST | Severe Thunderstorm Warning | JKL | Knott | 63 min |
| Mar 28, 11:49 PM EST | Severe Thunderstorm Warning | JKL | Leslie, Perry | 61 min |
| Mar 28, 11:51 PM EST | Tornado Warning | JKL | Leslie, Perry | 64 min |
| Mar 28, 11:58 PM EST | Severe Thunderstorm Warning | JKL | Clay, Knox | 62 min |
| Mar 28, 11:58 PM EST | Severe Thunderstorm Warning | JKL | Whitley | 62 min |
| Mar 29, 12:46 AM EST | Severe Thunderstorm Warning | JKL | Harlan, Letcher | 59 min |
| Mar 29, 1:10 AM EST | Severe Thunderstorm Warning | JKL | Pike | 50 min |
Nearby
Tornado Warnings in Kentucky, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.